MAUDE Adverse Event Report: DEPUY SPINE INC MOD 5.5 TAP; TAP, BONE

DEPUY SPINE INC MOD 5.5 TAP; TAP, BONE
Model Number 698337342
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #(b)(4).Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, during posterior spinal fusion surgery a large patient with hard bone required a great deal of torque on instrumentation.Tips of three instruments broke during a case with a patient.There was a surgical delay of less than one (1) minute.Fragments were generated and easily removed.Patient status is unknown.Replacement instruments immediately available.The procedure was successfully completed.Concomitant product reported: mod 5.5 tap.Mod curved probe.Expedium si poly-driver assy.This complaint involves three (3) devices.This report is for one (1) mod 5.5 tap this report is 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: investigation summary: investigation flow: damage.Visual inspection: the mod 5.5 tap (part #: 698337342, and lot #: wa21845) was returned and received at us cq.The visual inspection was performed on the device and pictures provided in the attachment ¿image.Jpg¿ and ¿image.Jpg¿.The threaded distal tip of the device was found to be broken and the broken fragment was not returned.No other issues were identified with the returned device.Device failure/defect was identified.Dimensional inspection: the dimensional inspection of the device could not be conducted due to post-manufacturing damage.Document/specification review: based on the date of manufacture the relevant drawings, reflecting the current and manufactured revision were reviewed.The complaint was confirmed.Investigation conclusion: the complaint condition is confirmed for the mod 5.5 tap (part #: 698337342, and lot #: wa21845).There is no indication that a design or manufacturing issue has caused the issue and hence the root cause cannot be determined.The potential cause could be due to unintended forces applied to the device.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a review of the receiving inspection (ri) for mod 5.5 tap was conducted identifying that lot number wa21845 was released in a single batch.Batch1: lot qty of (b)(4) units were released on aug 30, 2018 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device history review: the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MOD 5.5 TAP
Common Device Name
TAP, BONE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key11301176
Report Number1526439-2021-00255
Device Sequence Number11696686
Product Code HWX
UDI-Device Identifier10705034376721
UDI-Public(01)10705034376721
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number698337342
Device Catalogue Number698337342
Device Lot NumberWA21845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2021
Initial Date Received by Manufacturer 01/22/2021
Supplement Date Received by Manufacturer02/19/2021
Initial Report FDA Received Date02/09/2021
Supplement Report FDA Received Date03/11/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXPEDIUM SI POLY-DRIVER ASSY; MOD 5.5 TAP; MOD CURVED PROBE; EXPEDIUM SI POLY-DRIVER ASSY.; MOD 5.5 TAP.; MOD CURVED PROBE.
Patient Age65 YR
Patient Weight132